Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Tulsa, OK

March 28, 2017Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 28, 2017, 10:31 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 10:31 PM CDT (03:31 UTC)
Expired
Mar 28, 2017, 11:15 PM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Osage County, OK, Pawnee County, OK

The radar

The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 10:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS54 KTSA 290331
SVRTSA
OKC113-117-290415-
/O.NEW.KTSA.SV.W.0052.170329T0331Z-170329T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1031 PM CDT TUE MAR 28 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Osage County in northeastern Oklahoma...
  Pawnee County in northeastern Oklahoma...

* Until 1115 PM CDT

* At 1031 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles north of Perry to 4 miles southwest of
  Morrison to 4 miles southeast of Stillwater to 2 miles southwest of
  Tryon, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations in or near the path include...
  Pawnee...                         Fairfax...
  Ralston...                        Hallett...
  Blackburn...                      Maramec...
  Skedee...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9693 3659 9699 3654 9699 3653 9696
      3656 9689 3660 9691 3661 9677 3646 9650
      3626 9651 3616 9662 3616 9682 3624 9682
      3625 9692 3633 9693 3634 9703 3651 9703
      3658 9700 3659 9706 3660 9699
TIME...MOT...LOC 0331Z 208DEG 43KT 3636 9726 3625 9708 3608 9700 3585
9700

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
909 
WWUS54 KTSA 290402
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1102 PM CDT TUE MAR 28 2017

OKC113-117-290415-
/O.CON.KTSA.SV.W.0052.000000T0000Z-170329T0415Z/
Osage OK-Pawnee OK-
1102 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN OSAGE AND PAWNEE COUNTIES...

At 1102 PM CDT, severe thunderstorms were located along a line
extending from 2 miles southeast of Ponca City to 8 miles northwest
of Ralston to 3 miles northwest of Skedee to 2 miles northeast of
Quay, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Pawnee...                         Fairfax...
Ralston...                        Hallett...
Blackburn...                      Maramec...
Skedee...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9693 3659 9699 3654 9698 3653 9696
      3656 9689 3660 9691 3661 9677 3646 9650
      3626 9651 3616 9662 3616 9682 3624 9682
      3630 9687 3637 9689 3650 9699 3657 9699
      3659 9703 3659 9705
TIME...MOT...LOC 0402Z 208DEG 43KT 3668 9705 3656 9688 3640 9677 3618
9668

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 9:28 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 28, 9:28 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
928 PM CDT Tue Mar 28 2017

.DISCUSSION...
Elevated convection has increased mainly to the northwest of Tulsa
metro over the past hour in warm advection regime ahead of main
storm system. Line of strong to severe storms currently passing
through OKC area has produced a few gusts over 60 mph and will
continue moving to the northeast. Most recent meso analysis shows
environment for severe weather becomes less favorable to the
north and east and given elevated nature of instability expect
only a limited threat of wind gusts as these storms eventually
move into northeast OK. Additional linear storm complex moving
across northwest TX shown by hi res models to make a run toward
eastern OK late tonight may encounter a slightly more unstable
environment across southeast OK, again with instability mainly
elevated in nature. This may offer a slightly higher threat of
severe weather overnight. Have made some minor changes to POP
forecast fore this evening, and also lowered conditional severe
probs a bit. Updated products will be out shortly.

&&

.PREV DISCUSSION... /Issued 633 PM CDT Tue Mar 28 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Current VFR conditions will detiorate overnight as showers and
thunderstorms expand from west to east. Ceilings are likely to
lower area wide overnight with convection impacting all eastern OK
sites before sunrise. The stronger storms will focus nearer
western AR during the day Wed with flight conditions improving
from west to east later in the day.

PREV DISCUSSION... /Issued 401 PM CDT Tue Mar 28 2017/

DISCUSSION...
Upper system centered over New Mexico will lift east northeast
tonight and Wednesday resulting in widespread showers and
thunderstorms. Surface based instability will remain very limited
tonight as the true warm front remains to the south, and this will
limit the damaging wind potential with the line or lines of
storms that will move into our area overnight. The linear nature
of the storms are also likely to limit the hail potential, so the
overall severe risk in our area does not appear to be that great
overnight. Locally heavy rainfall will be the greatest threat,
especially across the western part of our forecast area.

The severe weather threat Wednesday will depend a great deal on
the future evolution of the overnight convection. If the
atmosphere can recover sufficiently, a better severe risk may
exist Wednesday afternoon, especially across the eastern part of
our forecast area.

Thursday looks like a raw day, with some wraparound precipitation,
especially across parts of northeast Oklahoma and northwest
Arkansas. A quick warmup will take place Friday and Saturday ahead
of the next upper system that will result in increasing shower and
thunderstorm chances during the latter half of the weekend into
the first of next week. As of now, it appears the track of this
system will be south of the current one, so the severe risk should
remain quite limited in our area.

Stayed close to guidance temperatures the next couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  74  47  57 /  80  80  40  60
FSM   59  74  52  62 /  30  70  40  50
MLC   62  75  47  59 /  70  80  30  30
BVO   58  72  46  57 /  90  80  40  60
FYV   56  71  49  59 /  30  80  40  60
BYV   54  71  50  61 /  40  80  60  60
MKO   61  73  48  58 /  60  80  40  40
MIO   57  71  48  59 /  60  80  50  60
F10   61  75  46  57 /  80  70  40  30
HHW   63  75  50  63 /  60  80  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....99
Hazardous weather outlook, Mar 28, 9:46 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
946 PM CDT Tue Mar 28 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
946 PM CDT Tue Mar 28 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA...Eastern Oklahoma.
    ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and west of a Bartlesville to McAlester line.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Along and west of a Bartlesville to McAlester line.
	ONSET...Ongoing.

DISCUSSION...
A line of strong to severe thunderstorms over central Oklahoma
will move northeast through midnight into parts of northeast
Oklahoma, mainly affecting areas northwest of Interstate 44. These
storms will likely become increasingly elevated with time,
however there will be a limited threat of wind gusts to 60 mph
along with heavy rainfall. Additional storms across northwest
Texas will move into eastern Oklahoma late tonight, and these
storms will also pose a limited risk for damaging winds.

In addition, heavy rain is forecast for portions of eastern
Oklahoma with 1 to 2 inches of rain possible. This could cause
some locally heavy runoff or brief flash flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through FRIDAY...No Hazards.
SATURDAY through SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
The severe threat on Wednesday will depend on how storms evolve
through tonight. There will likely be an axis of instability that
develops across far eastern Oklahoma and western Arkansas ahead
of a cold front, and storms are expected to develop by afternoon.
Some of these storms could become severe with threats of large
hail and damaging winds with a limited threat for tornadoes.

A chance for thunderstorms returns for the weekend as yet another
storm system moves toward the region.

weather.gov/tulsa Contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 11:01 PM CDTSpecial Weather StatementTSACreek44 min
Mar 28, 11:10 PM CDTSpecial Weather StatementTSAOsage50 min
Mar 28, 11:36 PM CDTSpecial Weather StatementTSATulsa39 min
Mar 28, 11:54 PM CDTSpecial Weather StatementTSAOsage51 min
Mar 29, 12:12 AM CDTSpecial Weather StatementTSAWashington48 min
Mar 29, 12:26 AM CDTAreal Flood AdvisoryTSACreek, Pawnee4 hr
Mar 29, 12:51 AM CDTSpecial Weather StatementTSACraig, Nowata54 min
Mar 29, 12:58 AM CDTAreal Flood AdvisoryTSAOsage4 hr
Mar 29, 1:41 AM CDTAreal Flood AdvisoryTSACreek, Nowata, Osage, Rogers, Tulsa, Washington4 hr
Mar 29, 1:49 AM CDTSpecial Weather StatementTSACraig26 min
Mar 29, 2:12 AM CDTFlash Flood WarningTSACreek, Osage, Pawnee6 hr
Mar 29, 2:16 AM CDTSpecial Weather StatementTSAOttawa29 min
Mar 29, 3:56 AM CDTSpecial Weather StatementTSAChoctaw49 min
Mar 29, 4:39 AM CDTSpecial Weather StatementTSAPittsburg51 min
Mar 29, 4:42 AM CDTSpecial Weather StatementTSAChoctaw, Pushmataha48 min
Mar 29, 5:32 AM CDTSpecial Weather StatementTSAHaskell, Latimer, McIntosh, Muskogee, Okmulgee, Pittsburg and 1 more43 min
Mar 29, 6:07 AM CDTSpecial Weather StatementTSAMuskogee, Rogers, Tulsa, Wagoner38 min
Mar 29, 6:08 AM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore, Sequoyah52 min
Mar 29, 6:53 AM CDTSpecial Weather StatementTSASequoyah37 min
Mar 29, 7:09 AM CDTSpecial Weather StatementTSAAdair, Cherokee, Delaware, Mayes36 min
Mar 29, 4:40 PM CDTSpecial Weather StatementTSATulsa35 min
Mar 29, 5:05 PM CDTSpecial Weather StatementTSARogers25 min
Mar 29, 5:14 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers46 min
Mar 29, 5:48 PM CDTSpecial Weather StatementTSACraig27 min
Mar 29, 6:14 PM CDTSpecial Weather StatementTSACraig31 min
Mar 29, 6:40 PM CDTSpecial Weather StatementTSAOttawa20 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.